Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 366, NWS Memphis, TN

July 18, 2003Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 18, 2003, 4:31 PM CDT for Tunica County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 4:31 PM CDT (21:31 UTC)
Expired
Jul 18, 2003, 5:00 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tunica County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS54 KMEG 182131
SVRMEM
MSC143-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
431 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 500 PM CDT.

* AT 425 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9
  MILES EAST OF ROBINSONVILLE...MOVING SOUTHWEST AT 10 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 500 PM CDT INCLUDE...
  PRICHARD...ROBINSONVILLE...

.NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH
OF THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3477 9042 3485 9033 3487 9020 3473 9020
          3471 9022 3467 9022 3466 9020 3464 9022

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:30 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 18, 3:30 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT FRI JUL 18 2003

THE MCS OVER THE WRN KY/NW TN HAS WEAKENED. ANOTHER COMPLEX OF TSTMS
NEAR STL WILL MOVE SWD INTO OUR AREA LATER THIS EVENING AND
OVERNIGHT. OTHER SCT TSTMS FROM DAYTIME HEATING WILL OCCUR THIS
AFTERNOON AND EVENING. INSTABILITY AND SOME SHEAR WILL CONT TO
SUPPORT SVR POTENTIAL DURING PM HOURS. CLOUDS AND TSTMS WILL JUSTIFY
THE EXPIRATION OF THE CURRENT HEAT ADVISORY.

THE MCS UPSTREAM WILL POSSIBLY BE ONGOING SAT AM AND PROVIDE A FEW
LEFTOVER BOUNDARIES FOR SCT PM TSTMS SAT PM. A FEW STORMS COULD BE
SVR AGAIN SAT. A WEAK FRONTAL BOUNDARY MAY SNEAK IN FROM THE N LATE
SAT BEFORE DISSIPATING EARLY SUN. WARM AIR ALOFT WILL ADVECT IN FROM
THE W SUN AND PROVIDE GOOD CAPPING. WILL GO ONLY 10 POPS SUN WITH A
DRY FCST.

THE NEXT COLD FRONT APPROACHES FROM THE NW MON NITE AND MOVES
THROUGH THE CWA TUE. TSTMS ARE POSSIBLE MON PM WITH THE BEST CHC MON
NITE-TUE. AN UNSEASONABLY COOL AND DRY AIRMASS WILL BUILD IN WED-FRI
AS THE UPPER HIGH SHIFTS FARTHER TO THE W AND ALLOWS FOR A HIGH
AMPLITUDE TROUGH TO DEVELOP OVER THE MS RVR VLY.

.MEG...NONE.

SWC
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 51 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE REGION.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT WILL
CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BE SEVERE. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN SEVERE WEATHER THREATS. THE MOST LIKELY TIME FOR
SEVERE WEATHER IS FROM NOW THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY
ACROSS THE ENTIRE MID-SOUTH. AGAIN...THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...AS THE
NEXT WEATHER SYSTEM AFFECTS THE MID-SOUTH. A FEW STORMS MAY BE
STRONG.

AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE MID 90S ON SUNDAY AND
MONDAY...BRINGING HEAT INDICES CLOSE TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
AGAIN ON SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, Jul 18, 3:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MARTIN                    TN   WIND DAMAGE
07/18/03   WEAKLEY                        TREES DOWN.
Local storm report, Jul 18, 4:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MARTIN                    TN   WIND DAMAGE
07/18/03   WEAKLEY                        TREES DOWN.

0359 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY SPOTTER.

0405 PM    HORN LAKE                 MS   0.88 INCH HAIL
07/18/03   DESOTO                         REPORTED BY DESOTO COUNTY
                                          911.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:42 PM CDTSevere Thunderstorm WarningMEGDeSoto33 min
Jul 18, 4:01 PM CDTSevere Thunderstorm WarningMEGTunica29 min
Jul 18, 4:14 PM CDTSevere Thunderstorm WarningMEGDeSoto31 min
Jul 18, 4:33 PM CDTFlash Flood WarningMEGDeSoto117 min
Jul 18, 4:49 PM CDTSevere Thunderstorm WarningMEGTate26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.